Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 212, NWS Goodland, KS

July 7, 2014Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2014, 1:54 PM MDT for Sherman County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2014, 1:54 PM MDT (19:54 UTC)
Expired
Jul 7, 2014, 2:30 PM MDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sherman County, KS

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3109 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:47 PM MDT, 7 minutes earlier.

Area forecast discussion, Jul 7, 1:47 PM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT MON JUL 7 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 146 PM MDT MON JUL 7 2014

UPPER FLOW WILL BE NORTHWEST TONIGHT AND TUESDAY. SURFACE HIGH
PRESSURE WILL MOVE SOUTH INTO NORTHWEST KANSAS BEHIND THE COLD FRONT
TONIGHT AND CONTINUE BUILDING INTO THE AREA TUESDAY.

THE NAM BRINGS THE COLD FRONT INTO THE NORTHERN FA EARLY THIS
EVENING.  THERE IS GOOD FORCING ASSOCIATED WITH THE COLD FRONT THIS
EVENING.  SURFACE DEWPOINTS FROM 55 TO 60 WILL BE ALIGNED WITH THE
COLD FRONT AS WELL. CAPE WILL RANGE FROM 1400 TO 2800 J/KG AND SHEAR
WILL RANGE FROM 30 TO 40KTS AS THE COLD FRONT PUSHES SOUTH ACROSS
THE FA.  BOUNDARY LAYER HELICITY VALUES WILL BE HIGH ENOUGH TO
SUPPORT ISOLATED TORNADOES IN THE EASTERN PORTION OF THE FA NEAR THE
FRONT. VERY WARM TEMPERATURES AT H7 (16,17C) WILL NEED TO BE OVERCOME
FOR STORMS TO DEVELOP. PLAN TO CONTINUE CHANCE POPS FOR THIS EVENT.

SUBSIDENCE WILL MOVE INTO THE AREA TUESDAY AND WILL PRECLUDE A
CHANCE OF THUNDERSTORMS OTHER THAN POSSIBLY AN ISOLATED STORM NEAR
THE FRONT OVER THE SOUTHWEST PORTION OF THE FA.  OTHER THAN A SLIGHT
CHANCE TUESDAY AFTERNOON IN THAT AREA, POPS WILL BE NIL.

MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER 60S ACROSS MOST
AREAS WITH MID 60S POSSIBLE IN THE EASTERN FA.  MAX TEMPERATURES
TUESDAY WILL BE COOLER WITH READINGS IN THE LOWER TO MID 80S.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 146 PM MDT MON JUL 7 2014

GOING INTO TUESDAY NIGHT...MODELS BEGIN SHIFT OF BROAD 500MB
RIDGE OVER THE WESTERN PORTION OF THE COUNTRY...TO MORE OVER THE
CENTRAL PORTIONS OF THE COUNTRY THROUGH MUCH OF THE WEEK...BEFORE
SHIFTING BACK WEST BY THE UPCOMING WEEKEND.

DOWN TO THE SURFACE...MODELS BRING SURFACE RIDGE OVER EASTERN KANSAS
TUESDAY NIGHT INTO WEDNESDAY...WITH LEE-SIDE TROUGH DEVELOPING
DURING THE DAY WEDNESDAY OVER EASTERN COLORADO...SHIFTING SLOWLY
EASTWARD INTO WESTERN KANSAS WEDNESDAY NIGHT INTO THURSDAY. A
SHORTWAVE DOES DEVELOP AT BASE OF TROUGH BY THE END OF THE WEEK AND
RIDE ALONG THE REMNANTS OF SYSTEM AND SETTLE OVER THE REGION FOR THE
WEEKEND INTO NEXT WEEK. AS A RESULT OF SYNOPTIC SETUP...THE CHANCE
FOR TRW/RW WILL PERSIST THROUGH THE EXTENDED PERIOD. INITIALLY BEST
CHANCES WILL OCCUR OVER WESTERN ZONES ASSOCIATED WITH DEVELOPING
LEE-SIDE TROUGH...THEN TRANSITION TO MORE BROAD COVERAGE THEREAFTER
AS SHORTWAVE SETTLES OVER THE AREA. MODELS POPS OF 20-40 PERCENT
LOOK GOOD. THE POTENTIAL FOR HEAVY DOWNPOURS WITH THESE STORMS WILL
HAVE TO BE WATCHED WITH PW/S 1.00-1.50" FOR LOCALIZED FLOODING
POTENTIAL.

850 MB TEMPERATURES WILL RANGE THROUGH THE FORECAST PERIOD FROM
AROUND +20C AT NIGHT UP TO AROUND +30C/+31C DURING THE DAY. WITH
RADIATIONAL COOLING EFFECTS AT NIGHT AND ALMOST FULL SUNSHINE DURING
THE DAY...THE FORECAST AREA WILL SEE OVERNIGHT LOWS RANGING IN THE
UPPER 50S/LOW 60S...AND HIGH TEMPERATURES REACHING WELL INTO THE
90S(WHICH WILL BE SEVERAL DEGREES ABOVE NORMAL). SOME VARIATION IN
DAYTIME HIGHS ARE POSSIBLE BY A FEW DEGREES AS A RESULT OF CLOUDS
AND EXPECTED CONVECTION THROUGHOUT THE DAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1125 AM MDT MON JUL 7 2014

VFR CONDITIONS ARE EXPECTED THROUGH THE NEXT 24 HOURS. HOWEVER, A
COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS TO KGLD AND KMCK
THIS AFTERNOON AND EVENING. NORTHWEST WINDS WILL BECOME GUSTY AS
THE FRONT MOVES THROUGH WITH POSSIBLE MVFR NEAR STORMS. CLEARING
WILL OCCUR LATE TONIGHT WITH SOME STRATUS DEVELOPING AT BOTH SITES
TOWARD SUNRISE DUE TO HIGHER BOUNDARY LAYER RH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...JN
AVIATION...FS
Hazardous weather outlook, Jul 7, 10:43 AM MDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT MON JUL 7 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1043 AM MDT MON JUL 7 2014 /1143 AM CDT MON JUL 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE TODAY AND THIS EVENING
IN THE VICINITY OF A COLD FRONT THAT WILL PUSH SOUTH ACROSS THE
TRI STATE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
GENERALLY EAST OF A LINE FROM BENKELMAN NEBRASKA TO RUSSELL
SPRINGS KANSAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREAT.  AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FROM LATE WEDNESDAY THROUGH SUNDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 7, 1:14 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
114 PM MDT MON JUL 7 2014

COZ091-071930-
KIT CARSON COUNTY-
114 PM MDT MON JUL 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 111 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF BETHUNE...MOVING EAST AT 20
MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3948 10217 3927 10220 3930 10253 3948 10252
TIME...MOT...LOC 1914Z 273DEG 19KT 3938 10234

MARTIN/JERRYK
Special weather statement, Jul 7, 1:30 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT MON JUL 7 2014

COZ091-071945-
KIT CARSON COUNTY-
130 PM MDT MON JUL 7 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BURLINGTON...MOVING EAST AT 25 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3950 10205 3924 10206 3927 10237 3946 10237
TIME...MOT...LOC 1930Z 273DEG 24KT 3936 10221

MARTIN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:29 PM MDTSpecial Weather StatementGLDRawlins31 min
Jul 6, 6:53 PM MDTSpecial Weather StatementGLDDecatur37 min
Jul 6, 6:57 PM MDTSevere Thunderstorm WarningGLDDecatur, Sheridan48 min
Jul 6, 7:46 PM MDTSpecial Weather StatementGLDSheridan29 min
Jul 7, 1:34 PM MDTSevere Thunderstorm WarningGLDSherman26 min
Jul 7, 2:30 PM MDTSpecial Weather StatementGLDSherman, Thomas30 min
Jul 7, 2:58 PM MDTSpecial Weather StatementGLDSherman, Thomas, Wallace62 min
Jul 7, 4:03 PM MDTSpecial Weather StatementGLDGove, Logan27 min
Jul 7, 4:20 PM MDTSevere Thunderstorm WarningGLDGove, Logan55 min
Jul 7, 4:31 PM MDTSpecial Weather StatementGLDSherman29 min
Jul 7, 4:36 PM MDTSevere Thunderstorm WarningGLDSheridan24 min
Jul 7, 5:15 PM MDTSpecial Weather StatementGLDGove, Graham30 min
Jul 7, 5:33 PM MDTSevere Thunderstorm WarningGLDGraham11 min
Jul 6, 6:05 PM MDTSpecial Weather StatementGLDKit Carson25 min
Jul 6, 7:23 PM MDTSpecial Weather StatementGLDKit Carson37 min
Jul 7, 1:14 PM MDTSpecial Weather StatementGLDKit Carson16 min
Jul 7, 1:30 PM MDTSpecial Weather StatementGLDKit Carson15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.